Not all passing out is the same
Some drugs cause unconsciousness (passing out) if you take too much – for example alcohol and benzodiazepines like valium or clonazepam (there are many others in this family). In general this excessive dosing is not life threatening. People seem to be tolerant of extremely high doses of benzodiazepines and when someone dies from too much alcohol it is usually a result of vomiting while they are sleeping and being so intoxicated they can't clear their airway. They basically choke to death.
Direct respiratory effect
Opiates are special – they directly effect the respiratory center in the brain. The threshold for respiratory depression is very close to the threshold for loss of consciousness. This means that as your blood level rises first you get high, then as it goes higher you become unconscious, then stop breathing.
This can be a concern with massive oral overdoses but usually only if someone is opiate naive or trying to harm themselves. It has been reported with transdermal fentanyl patches worn on the skin – someone passes out because of the fentanyl but the drug level continues to increases because it is still being administered "automatically" unless the patches are removed. In the past hitting opiate blood levels high enough to crash through the consciousness and respiratory threshold with an single administration of the drug was usually related to intra-venous (iv) use.
Rapid increases in opiate blood levels
The two fastest way to increase your blood levels of a particular substance is to take it intra-venous or smoke it. In fact smoking may achieve higher blood levels faster than using iv. Smoking fentanyl patches can give very high blood levels very fast.The dose you are taking can be hard to adjust – what size piece of what size patch did you smoke and how long you hold in the vapor makes a difference. This is where the danger lays.
A tale of 4 curves
In the figure below there are 4 curves. On the upright axis is blood level. Two horizontal lines represent the threshold above which the blood level is high enough that you lose consciousness and the threshold above which you stop breathing. Both of these events happen instantaneously if you pass the threshold. The horizontal axis is time.
So we can see that when you take a toke of fentanyl your blood level increases, peaks and then falls off over time. The lowest curve represents a smaller dose. Basically you get high.
The next curve crosses the consciousness threshold. This person passes out but does not stop breathing, however because the two thresholds are so close these people usually have slow breathing. This person survives.
The next curve crosses both thresholds for a short period of time. These patients pass out and stop breathing or breathe so shallowly that they are not moving enough air to survive. At this blood level of fentanyl the patient will die unless they are stimulated and encouraged to breathe. If you are alone or your friends are too high to notice you are down and blue, you are dead.
The last curve crosses both thresholds for a longer period of time. You have 3-4 minutes – in this time you have to be intubated and put on a ventilator. By 5 minutes you are brain damaged, a few more and just plain dead. If your friends fool around with CPR and slapping you or throwing water on you they have just wasted the precious time you needed for the ambulance to get to you and get you back to the emergency department. It becomes the same outcome as if you were alone -you are dead. The only difference is that they will be haunted knowing they could have made the difference but instead made wrong choices – choices with fatal consequences. It is hard to stay calm and make the right choices when someone is dying in front of you – especailly if you are high.
Please recognize how dangerous smoking fentanyl is. Passing out is a pre-death experience. If someone passes out, call an ambulance immediately. There is no time to wait and see.